Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Catalan's equation $ x\sp p-y\sp q=1$ and related congruences

Authors: M. Aaltonen and K. Inkeri
Journal: Math. Comp. 56 (1991), 359-370
MSC: Primary 11D41; Secondary 11A07, 11D61
MathSciNet review: 1052082
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate solutions of Catalan's equation $ {x^p} - {y^q} = 1$ in nonzero integers x, y, p, q. By use of class numbers and congruences $ {p^q} \equiv p\;\pmod {q^2}$ we show the impossibility of the equation for a large number of prime exponents p, q. Both theoretical and computer results are included. We also study lower bounds on possible, hitherto unknown, solutions $ x,y > 2$; we especially wish to communicate the bound $ x,y \geq {10^{500}}$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11D41, 11A07, 11D61

Retrieve articles in all journals with MSC: 11D41, 11A07, 11D61

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society